NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, November 26, 2015
Facial swelling after injection
Hello. A week ago I went to an endodontist for a root canal. He injected me with Septacaine (which I thought was just plain novacaine) and began to shake uncontrollably, and felt immediate facial, cheek, swelling. He only did the first half of the root canal, but as I was leaving his office I looked in the mirror, and my cheek was very swollen, as if cotton was in my mouth. As each day passed it did not get better, and my cheek muscles want to spasm and have cheek pain. Even hurts to wash my face, put make-up on, or lie on that side. He prescribed antibiotics and a steroid. He had me go to his office so he can take a look inside my mouth, at the tooth, and my cheek. He said everything looks fine and normal, and I should see him in a week or two to complete the root canal. I told him I was not sure if and when I could do that. Because my cheek is still swollen and sore and throbbing, I could not handle an injection at this time. I would let him know. Do you think this is from the septacaine? He thinks I have a blocked salivary gland. PS - I am also having severe tooth pain, that he cannot explain. I cannot sleep at night due to the pain. He has me on Vicodin for night time. Please help
I hope that this finds you starting to feel better. Even if you are not ready to continue with actual treatment, you should still follow-up with an evaluation by your endodontist so they can monitor your progress.
I can not speak directly to the cause of your swelling and throbbing since I have not personally evaluated you. Usually pain and swelling associated with endodontic treatment is related to the diagnosis/condition of the tooth being treated. It is not unusual with certain types of tooth conditions to have pain and swelling after treatment. There can be some continued numbness, tingling, or pain after an injection of any anesthetic, and Septocaine is a commonly used anesthetic. This usually resolves over time. The novacaine you referred to is no longer used because it has a different chemical structure that many patients had problems with.
I can not diagnose your condition but you should continue to seek care from an endodontist who can treat any continued pain or refer you to an expert in the area, depending on the suspected diagnosis.
Melissa McCartney Drum, DDS, MS
Assistant Professor of Endodontics
College of Dentistry
The Ohio State University